Lake Huron, 2011

Marine Thunderstorm Winds and Waterspout in Lake Huron, May 31, 2011

May 31, 2011 · NWS DTX · 3 events in 3 counties and zones

Thunderstorms moving through Saginaw Bay and the nearshore waters of Lake Huron near Port Austin produced wind gusts up to 62 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through Saginaw Bay and the nearshore waters of Lake Huron near Port Austin produced wind gusts up to 62 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 31, 6:35 PM EST, 2 minutes earlier.

Area forecast discussion, May 31, 6:35 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
735 PM EDT TUE MAY 31 2011

.AVIATION...

//DISCUSSION...

NEAR TERM AVIATION CONCERN FOCUSES ON THUNDERSTORM POTENTIAL/TIMING
OVER THE NEXT SEVERAL HOURS.  THE MOIST AND UNSTABLE RESIDENT
CONDITIONS WILL PROVIDE A BACKGROUND ENVIRONMENT FAVORABLE FOR
THUNDERSTORM DEVELOPMENT/MAINTENANCE THROUGH THE REMAINDER OF THE
EVENING.  THUNDERSTORMS CURRENTLY IMPACTING THE NORTHERN TAF SITES
WILL SLIDE EAST THROUGH 02Z.  THE POTENTIAL EXISTS FOR THESE STORMS
TO CONTAIN STRONG WINDS AND LARGE HAIL.  PERSISTENT MID LEVEL
CAPPING PROVIDES SOME UNCERTAINTY YET TO POTENTIAL DEVELOPMENT/
COVERAGE SOUTH OF THE CURRENT CONVECTION. OUTSIDE OF THE
THUNDERSTORMS...CONDITIONS WILL REMAIN IN VFR THROUGH THE REMAINDER
OF THE EVENING.  THE THUNDERSTORM POTENTIAL WILL QUICKLY WANE BEYOND
04Z.  CLEAR SKIES INTO WEDNESDAY AS DRIER AIR FUNNELS IN BEHIND A
MORNING COLD FRONTAL PASSAGE.  MAIN AVIATION INTEREST INTO WEDNESDAY
WILL BE POTENTIAL WIND GUSTS...AS AN INCREASING WESTERLY WIND FIELD
AND MODEST MIXING TRANSLATES INTO GUSTS APPROACHING 30 KNOTS.

FOR DTW...A NARROW WINDOW REMAINS FOR THUNDERSTORMS TO IMPACT THE
TERMINAL BETWEEN 02Z AND 04Z.  WINDS WILL VEER TOWARD THE WEST AS A
COLD FRONT MOVES THROUGH WEDNESDAY MORNING.  WEST WINDS WILL
INCREASE TO 20 KNOTS WITH GUSTS REACHING 30 KNOTS BY THE
AFTERNOON.

//DTW THRESHOLD THREATS...

* THERE IS MODERATE CONFIDENCE THAT THUNDERSTORMS WILL IMPACT THE
TERMINAL BETWEEN 02-04Z LATE THIS EVENING.

* THERE IS HIGH CONFIDENCE THAT WIND GUSTS WILL REACH 30 KNOTS FROM
A 260-280 DIRECTION WEDNESDAY AFTERNOON.

&&

.PREV DISCUSSION...ISSUED 355 PM EDT TUE MAY 31 2011

SHORT TERM...THIS AFTERNOON AND TONIGHT

THE FOCUS OF THIS FCST PCKG REVOLVES AROUND THE POTENTIAL FOR SEVERE
CONVECTION...MAINLY LATE THIS AFTERNOON INTO EARLY THIS EVENING.

A 500MB RIDGE AXIS ASSOCIATED WITH A STRONG REGION OF UPPER RIDGING
ANCHORED OVER THE SE CONUS MOVED EAST OF THE AREA THIS MORNING.
PRONOUNCED MID LEVEL HEIGHT FALLS HAVE BEGUN TO OVERSPREAD THE AREA
IN ITS WAKE AS AHEAD OF A NEGATIVELY TILTED UPPER LOW AS IT
CONTINUES TO LIFT INTO SOUTHERN MANITOBA. DIVERGENT FLOW ALOFT WILL
FAVOR A ZONE OF STRONG SYNOPTIC SCALE ASCENT OVER AN INCREASINGLY
UNSTABLE WARM SECTOR ENVIRONMENT THIS AFTERNOON. CONVECTIVE
INITIATION IS EXPECTED ALONG THE PREFRONTAL TROUGH WITHIN THIS AXIS
OF ASCENT IN THE EARLY/MID AFTN...MOST LIKELY FROM WESTERN MICHIGAN
SOUTHWARD INTO NW INDIANA. COVERAGE IS EXPECTED TO BECOME MORE
WIDESPREAD AS CONVECTION PROPAGATES INTO AN INCREASINGLY UNSTABLE
DOWNSTREAM ENVIRONMENT CHARACTERIZED BY MLCAPE VALUES APPROACHING
3000 J/KG. BULK SHEAR IN THE PRECONVECTIVE ENVIRONMENT WILL BE IN
THE NEIGHBORHOOD OF 30-40 KTS...MAINLY CONTAINED WITHIN THE LOWEST
3KM. GIVEN THE LARGELY UNIDRECTIONAL WIND PROFILES COURTESY OF A
90KT H5 JET MAX WILL THAT WILL BE IMPINGING ON THE AREA FROM THE
WEST...THE ENVIRONMENT WILL BE SUPPORTIVE FOR CONVECTION TO GROW
UPSCALE INTO A QLCS WITH WITH HEALTHY SYNOPTICALLY ENHANCED REAR
INFLOW JETS AND EMBEDDED BOWING STRUCTURES SUPPORTIVE OF DAMAGING
WINDS IN EXCESS OF 70 MPH. IN ADDITION...THE POTENTIAL FOR LONG
DURATION UPDRAFTS ALONG THE LEADING EDGE OF THE CONVECTIVE LINE...HIGH
CAPE DENSITY...AND THE HAIL GROWTH LAYER CENTERED WITHIN THE REGION
OF MAXIMUM INSTABILITY SUPPORT THE GENERATION OF HAIL GREATER THAN
ONE INCH...ESPECIALLY IN WESTERN AREAS. SHORT-LIVED/ISOLATED
TORNADOES WILL ALSO BE POSSIBLE...PARTICULARLY WITHIN BOWING
SEGMENTS OR IN ASSOCIATION WITH ISOLATED SUPERCELLS AHEAD OF THE
MAIN LINE.

HOWEVER...THE CONVECTIVE ENVIRONMENT IS FAR FROM PRESTINE THIS
AFTERNOON AND THERE ARE SIGNIFICANT COMPLICATING FACTORS THAT MAY
ULTIMATELY ALTER OR UNDERMINE CONVECTIVE POTENTIAL OF THIS
ENVIRONMENT. FIRST AND FOREMOST IS LAST NIGHT'S CONVECTIVE DEBRIS
AND ASSOCIATED WARMING ALOFT WHICH HAS PREVENTED UPSTREAM INITIATION
UNDERNEATH THE STRONGEST SYNOPTIC FORCING. IN ADDITION...THE 18Z DTX
SOUNDING INDICATES THAT A FAIRLY DEEP CAP IN PLACE OVER SE LOWER
MICHIGAN WILL INHIBIT CONVECTIVE DEVELOPMENT UNTIL AT LEAST LATER
THIS EVENING AS A PLUME OF WARMER AIR ALOFT SHIFTS EAST OF THE AREA
BETWEEN 21Z AND 00Z. THE STRENGTH OF THE CAP WAS EVIDENT EARLIER
THIS AFTN WITH CONVECTION ALONG A REMNANT BOUNDARY IN THE LEE OF
LAKE MICHIGAN THAT QUICKLY COLLAPSED. FINALLY...IF CONVECTION DOES
UNFOLD ROUGHLY AS ANTICIPATED...THERE IS QUESTION REGARDING THE
DURATION OF THE MOST SIGNIFICANT SEVERE THREAT. WITH THERMAL
PROFILES ON THE DRY SIDE...THE ADDED EVAPORATIVE EFFECTS WOULD ONLY
ENHANCE COLD POOL STRENGTH. DURING PEAK INSTABILITY...THIS COULD
CERTAINTLY INCREASE THE MAGNITUDE OF THE SEVERE THREAT. ON THE OTHER
HAND...AS INSTABILITY WANES THE COLD POOL WOULD BE APT TO OUTRUN THE
SYSTEM MORE QUICKLY. THUS...ENVIRONMENTAL SIGNS MAY BE POINTING
TOWARD A RELATIVELY SHORT-LIVED INITIAL /SIGNIFICANT/ SEVERE THREAT
WITH A CONTINUING BUT LESSER SVR THREAT THEREAFTER. HOWEVER...THE
DURATION AND MAGNITUDE OF THE THREAT WILL LARGELY DEPEND ON BOTH
TIMING AND INITIAL CONVECTIVE TRENDS WHICH WILL BE MONITORED CLOSELY
THIS EVENING.

LONG TERM...WEDNESDAY THROUGH NEXT TUESDAY

LOW PRESSURE SYSTEM WILL MOVE FROM ONTARIO INTO QUEBEC
TOMORROW...LEAVING LOWER MICHIGAN WITHIN STRONG WESTERLY FLOW. POST
FRONTAL AIRMASS WILL BE NOTICEABLY COOLER AND DRIER. DEEP LAYER
MIXING INTO STRONGER WIND CORE REMAINING ALOFT WILL BRING A WINDY
DAY...WITH GUSTS OVER LAND APPROACHING 40 MPH.

SURFACE HIGH PRESSURE AND UPPER RIDGING WILL THEN BUILD INTO
MICHIGAN WEDNESDAY NIGHT AND THURSDAY TO PROVIDE DRY WEATHER. NEXT
UPPER LEVEL SYSTEM WILL PROGRESS INTO THE NORTHERN PLAINS TOWARDS
THE END OF THE WEEK...CAUSING THE UPPER RIDGE OVER THE GREAT LAKES
TO BREAK DOWN ON FRIDAY. WARM FRONT WILL LIFT UP THROUGH THE GREAT
LAKES IN ADVANCE OF THIS SYSTEM THURSDAY NIGHT. THIS SHOULD PROVIDE
A CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT AS THETA-E ADVECTION
COMMENCES...WITH ACTIVITY CONTINUING INTO FRIDAY. SOME CONCERN FOR
STRONGER STORMS TO DEVELOP LATE THURSDAY NIGHT INTO FRIDAY AS WARM
AIR AND MOISTURE SURGE BACK UP INTO THE AREA. WARM FRONTAL PASSAGE
TIMING HAS DIFFERED MODEL AND MODEL AND RUN TO RUN OVER THE PAST
DAY...SO WILL NOT OUTLOOK AT THIS TIME. TEMPERATURES SHOULD RISE
BACK TOWARDS/SLIGHTLY ABOVE THE 80 DEGREE MARK ON FRIDAY...WITH
TEMPERATURES SURGING BACK INTO THE MID TO UPPER 80S BY SATURDAY
WITHIN THE WARM SECTOR.

FORECAST SUNDAY THROUGH TUESDAY REMAINS DRY WITH BOTH THE EURO AND
GEM SHOWING UPPER RIDGING EXTENDING UP INTO THE AREA. THIS WAS
SUPPORTED BY THE 00Z GFS...HOWEVER 6Z AND 12Z RUNS HAVE BOTH SHOWN
MORE OF A WESTERLY FLOW REGIME...WHICH COULD POSSIBLY END UP HAVING
SMALL EMBEDDED WAVES THAT COULD TRIGGER SHOWERS OR EVEN
THUNDERSTORMS. WILL CONTINUE TO WATCH MODEL TRENDS FOR NOW.

MARINE...

AREAS OF FOG ARE STILL EVIDENT OVER THE OPEN WATERS OF LAKE HURON
THIS AFTERNOON...THOUGH ANY THAT REMAINS WILL LIKELY MIX OUT DURING
THE EVENING HOURS. THE PRIMARY CONCERN THIS FORECAST PERIOD IS THE
POTENTIAL FOR SEVERE STORMS THROUGH AROUND MIDNIGHT THIS EVENING.
SHOWERS AND THUNDERSTORMS ARE CURRENTLY DEVELOPING UPSTREAM...AHEAD
OF AN APPROACHING COLD FRONT. THESE STORMS WILL CONTINUE TO ORGANIZE
THIS EVENING AND WILL POSE A SEVERE WEATHER HAZARD...INCLUDING
DAMAGING WINDS AND LARGE HAIL...ACROSS ALL MARINE ZONES. OUTSIDE OF
THUNDERSTORMS...WIND GUSTS THIS EVENING MAY BRIEFLY APPROACH SMAL
CRAFT ADVISORY CRITERIA BUT THE STRONGEST WINDS WILL HOLD OFF UNTIL
AFTER THE COLD FRONT PASSES WHEN AT LEAST A FEW HOURS OF GUSTS IN
THE 20-25KT RANGE WILL BE POSSIBLE. DUE TO UNCERTAINTY IN THE
STRENGTH AND DURATION OF THE STRONGER WINDS OVER THE WATERS...NO
ADVISORIES WERE ISSUED AT THIS TIME.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
     MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...UNTIL 8 PM TUESDAY.

LAKE HURON...NONE.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....MR
SHORT TERM...JVC
LONG TERM....HLO
MARINE.......JVC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 31, 4:57 PM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
557 PM EDT TUE MAY 31 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-011645-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
557 PM EDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 408 IS IN EFFECT UNTIL MIDNIGHT. PLEASE
SEE THE LATEST URGENT WEATHER MESSAGE FOR DETAILS.

THUNDERSTORMS ARE LIKELY THIS EVENING. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH. LARGE HAIL
GREATER THAN 1 INCH IN DIAMETER AND ISOLATED TORNADOES ARE ALSO
POSSIBLE. THE TIME PERIOD OF GREATEST CONCERN IS BETWEEN 6 PM AND
MIDNIGHT. STORM MOTION WILL BE SOUTHWEST TO NORTHEAST AT 45 MPH.

A HEAT ADVISORY REMAINS IN EFFECT UNTIL THIS EVENING. PLEASE SEE THE
LATEST URGENT WEATHER MESSAGE FOR DETAILS.

A COLD FRONT WILL MOVE INTO AN UNUSUALLY HOT AND HUMID AIR MASS IS
IN PLACE OVER SOUTHEAST MICHIGAN TODAY. IN ADDITION TO UNSEASONABLY
WARM AND HUMID TEMPERATURES...THIS AIRMASS WILL ALSO FUEL THE
DEVELOPMENT OF A LINE OF THUNDERSTORMS AHEAD OF THE FRONT LATE THIS
AFTERNOON THROUGH LATE THIS EVENING.

THE COLD FRONT AND ALL THUNDERSTORM ACTIVITY WILL MOVE EAST OF THE
REGION BY MIDNIGHT FOLLOWED BY COOLER AND LESS HUMID AIR THROUGH
THURSDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL DEVELOP THURSDAY NIGHT AND
FRIDAY AS WARMER AND MORE HUMID AIR MAKES A RETURN TO LOWER
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

LHZ361>363-011645-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
557 PM EDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 407 IS IN EFFECT UNTIL 10 PM EDT. PLEASE
SEE THE LATEST URGENT WEATHER MESSAGE FOR DETAILS.

THUNDERSTORMS ARE LIKELY THIS EVENING. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 KNOTS. LARGE
HAIL GREATER THAN 1 INCH IN DIAMETER AND ISOLATED WATERSPOUTS ARE
ALSO POSSIBLE. THE TIME PERIOD OF GREATEST CONCERN IS BETWEEN 5 PM
AND MIDNIGHT. STORM MOTION WILL BE SOUTHWEST TO NORTHEAST AT 40
KNOTS.

A COLD FRONT WILL MOVE INTO AN UNUSUALLY HOT AND HUMID AIR MASS IS
IN PLACE OVER SOUTHEAST MICHIGAN TODAY. IN ADDITION TO UNSEASONABLY
WARM AND HUMID TEMPERATURES...THIS AIRMASS WILL ALSO FUEL THE
DEVELOPMENT OF A LINE OF THUNDERSTORMS AHEAD OF THE FRONT LATE THIS
AFTERNOON THROUGH LATE THIS EVENING.

THE COLD FRONT AND ALL THUNDERSTORM ACTIVITY WILL MOVE EAST OF THE
REGION BY MIDNIGHT FOLLOWED BY COOLER AND LESS HUMID AIR THROUGH
THURSDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL DEVELOP THURSDAY NIGHT AND
FRIDAY AS WARMER AND MORE HUMID AIR MAKES A RETURN TO LOWER
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-011645-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
557 PM EDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 408 IS IN EFFECT UNTIL MIDNIGHT. PLEASE
SEE THE LATEST URGENT WEATHER MESSAGE FOR DETAILS.

THUNDERSTORMS ARE LIKELY THIS EVENING. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 KNOTS. LARGE
HAIL GREATER THAN 1 INCH IN DIAMETER AND ISOLATED WATERSPOUTS ARE
ALSO POSSIBLE. THE TIME PERIOD OF GREATEST CONCERN IS BETWEEN 5 PM
AND MIDNIGHT. STORM MOTION WILL BE SOUTHWEST TO NORTHEAST AT 40
KNOTS.

A COLD FRONT WILL MOVE INTO AN UNUSUALLY HOT AND HUMID AIR MASS IS
IN PLACE OVER SOUTHEAST MICHIGAN TODAY. IN ADDITION TO UNSEASONABLY
WARM AND HUMID TEMPERATURES...THIS AIRMASS WILL ALSO FUEL THE
DEVELOPMENT OF A LINE OF THUNDERSTORMS AHEAD OF THE FRONT LATE THIS
AFTERNOON THROUGH LATE THIS EVENING.

THE COLD FRONT AND ALL THUNDERSTORM ACTIVITY WILL MOVE EAST OF THE
REGION BY MIDNIGHT FOLLOWED BY COOLER AND LESS HUMID AIR THROUGH
THURSDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL DEVELOP THURSDAY NIGHT AND
FRIDAY AS WARMER AND MORE HUMID AIR MAKES A RETURN TO LOWER
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

JVC/KEC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, May 31, 6:08 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
708 PM EDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             11 W MIDLAND            43.62N 84.45W
05/31/2011  E1.00 INCH       MIDLAND            MI   TRAINED SPOTTER

&&

CLARK
Local storm report, May 31, 6:33 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
733 PM EDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     FUNNEL CLOUD     NNW SANFORD             43.68N 84.38W
05/31/2011                   MIDLAND            MI   TRAINED SPOTTER

            FUNNEL CLOUD REPORT NEAR SANFORD LAKE

0706 PM     HAIL             2 ESE SANFORD           43.66N 84.35W
05/31/2011  M1.50 INCH       MIDLAND            MI   TRAINED SPOTTER

            HAIL REPORTED AT WACKERLY RD

0715 PM     HAIL             5 WNW MIDLAND           43.66N 84.31W
05/31/2011  M1.00 INCH       MIDLAND            MI   TRAINED SPOTTER

            REPORTED AT WACKERLY RD AND US 10

&&

RKULIK
Special weather statement, May 31, 6:33 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
733 PM EDT TUE MAY 31 2011

MIZ061-010030-
GENESEE-
733 PM EDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES SOUTHWEST OF GRAND BLANC...MOVING
NORTHEAST AT 55 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  GAINES BY 740 PM EDT...
  LINDEN BY 745 PM EDT...
  GRAND BLANC BY 755 PM EDT...
  BURTON BY 800 PM EDT...
  DAVISON AND GOODRICH BY 805 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

MR

The radar

The Detroit radar (KDTX), 122 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind, 1 waterspout. Local standard time, as filed.

Waterspout, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
May 31, 6:37 PM EST to 6:40 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, 7.79 mi S of Pinconning to 7.31 mi SSE of Pinconning
Reported by
NWS Storm Survey
Coordinates
43.738, -83.947

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
May 31, 7:09 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
Measured
44 kt (51 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.020, -83.540

Marine Thunderstorm Wind, Port Austin to Harbor Beach Mi

When
May 31, 8:00 PM EST
Where
Port Austin to Harbor Beach Mi forecast zone, Port Austin
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.050, -83.000

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.
Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2011Every state in 2011This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317912, 311694, 311696.